Nebraska, 2019Tornado and Hail in Nebraska, July 28, 2019
July 28, 2019 · NWS LBF · 5 events in 2 counties and zones
A cluster of severe thunderstorms moved southeast across north central Nebraska, producing large hail, a swath of damaging winds, and a tornado. The tornado was rated EF-0 and occurred east of Butte.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms moved southeast across north central Nebraska, producing large hail, a swath of damaging winds, and a tornado. The tornado was rated EF-0 and occurred east of Butte.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 5:15 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 28, 5:15 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
615 PM CDT Sun Jul 28 2019
.SHORT TERM...(This evening through Monday night)
Issued at 258 PM CDT Sun Jul 28 2019
Concern in the short term will be threat for thunderstorms later
this evening across portions of north central Nebraska. Satellite
analysis shows shortwave trough slowly pushing east of the area. At
the surface, a cool front and associated wind shift line was
currently stretching from just east of McCook to just west of
O'Neill. Breezy northwest winds gusting to 25 mph at times will
develop later this afternoon behind the boundary across the
Sandhills, helping push in dry and cooler air. Ahead of the
boundary, temperatures were still rising well into the upper 80s
with dew points in the mid to upper 60s.
SPC has elected to introduce a small Slight Risk for severe weather
into far north central Nebraska counties, specifically Boyd and Holt
Counties with a Marginal Risk for all other locations east of an
Ainsworth to Broken Bow line. These storms should develop as
trailing shortwave within the general northwest flow dives south-
southeast through central South Dakota. Think the threat for any
severe storms in the aforementioned areas to be limited as
instability quickly diminishes through the evening and storms will
be post-frontal and thus mostly elevated. Deep layer shear will be
marginally supportive of multi-cell clusters but winds are weak in
the lowest levels and the area will lack any significant low-level
jet with modest DCAPE and delta theta-e values. The potential is
there to see an isolated strong wind gust as storms gust out, but
think most activity will remain below severe limits. Expect a cooler
night tonight as the drier air, mostly clear skies, and light winds
will allow for temperatures to fall into the 50s.
Expect a mostly dry day on Monday as surface winds veer from north
to southeast by late afternoon for portions of southwest Nebraska on
the backside of departing high pressure further north and east. This
will lead to the potential for thunderstorms during the evening as
moist upslope flow develops within a narrow plume of moderate
instability on the southern periphery of a modest h5 speed max.
Conditions will be in place as daytime boundary layer mixing will
erode any lingering capping inversion by late afternoon. Corfidi
vectors and mean wind flow will help push any storms that develop
over the higher elevations into portions of southwest Nebraska,
specifically southwest of a Big Springs to Hayes Center line, during
the evening. The SPC has painted a Marginal Risk for severe weather
across that area given ample deep-layer shear. Limiting factor would
be sharp west to east instability gradient but still believe an
isolated strong wind gust with hail would be possible. Daytime highs
on Monday will be cooler than seen recently, only topping into the
upper 80s in the south to near 80 in the north. Rain and
thunderstorm chances increase late into the evening as a stronger
shortwave rounds the top of the developing ridge centered over New
Mexico. Scattered rain and thunderstorms will continue through the
overnight into early Tuesday, helping keep temperatures mild as lows
remain in the 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 258 PM CDT Sun Jul 28 2019
Beginning 12z Tuesday. Overall weather pattern locally will revolve
around the strengthening upper-level ridge expected to center over
northern New Mexico and southern Colorado by mid-week. This will
keep the area in general northwest flow aloft and prone to quick
moving systems. Plenty of energy will move through the area during
the work week leading to regular recurring rain and thunderstorm
chances, favoring the evening hours as most development occurs over
the higher plains and drifts east within the fairly uniform upper-
level flow. Expect highest PoPs to be Tuesday night and Thursday
night (aoa 40-50%) when lingering rain and thunderstorms from the
west get local enhancement thanks to development of the nocturnal
low-level jets that looks to nose into the area. Have trended
temperatures warmer given increased agreement between global models
on placement of ridging, but still slight differences remain
regarding overall strength. Signs suggest ridging and thus northwest
flow look to continue towards next weekend, leaving the area in a
relatively active pattern with near daily, though limited spatially,
rain chances.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 615 PM CDT Sun Jul 28 2019
Gusty northwest winds and isolated thunderstorms are the primary
aviation weather concerns this evening. Surface winds will taper
around sunset, but TSRA risk increases across far north central
Neb (KONL) around 28/03z. VFR conditions are expected from Monday
morning on.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Snively
Hazardous weather outlook, Jul 28, 6:52 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
752 PM CDT Sun Jul 28 2019
NEZ004>010-022>029-035>038-056>059-069>071-094-300100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
752 PM CDT Sun Jul 28 2019 /652 PM MDT Sun Jul 28 2019/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
Scattered strong to severe thunderstorms are possible mid to late
evening across parts of north central Nebraska, mainly along and
east of Naper to Chambers. Severe storms will be capable of
damaging winds, large hail, and torrential rainfall.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Additional thunderstorm chances will exist Monday through the
middle of next week. The threat for severe weather is uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 28, 3:13 PM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
313 PM MDT Sun Jul 28 2019
NEZ004-282200-
Sheridan NE-
313 PM MDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 400
PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hay Springs, Diamond Lake, Smith Lake State Wildlife Management Area,
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.
This includes the following highways...
Highway 20 between mile markers 78 and 87.
Highway 250 between mile markers 15 and 44.
LAT...LON 4276 10260 4240 10211 4222 10247 4260 10277
4266 10277
TIME...MOT...LOC 2113Z 321DEG 32KT 4264 10264
SnivelyLocal storm report, Jul 28, 3:54 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 SSW GORDON 42.79N 102.21W
07/27/2019 SHERIDAN NE EMERGENCY MNGR
GARAGE DAMAGE, POWER LINES AND TREE BRANCHES DOWNED. TIME
ESTIMATED. DELAYED REPORT.
&&
SNIVELYSpecial weather statement, Jul 28, 3:57 PM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM MDT Sun Jul 28 2019
NEZ004-282245-
Sheridan NE-
357 PM MDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 445 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Antioch, or 26 miles northeast of Alliance, moving
southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ellsworth, Watson Lake, Diamond Lake, Kennedy Lake and Smith Lake
State Wildlife Management Area.
This includes the following highways...
Highway 250 between mile markers 4 and 26.
Highway 2 between mile markers 113 and 118.
LAT...LON 4234 10257 4243 10241 4216 10205 4201 10235
TIME...MOT...LOC 2157Z 321DEG 22KT 4232 10245
Snively
Special weather statement, Jul 28, 4:28 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT Sun Jul 28 2019
NEZ004-022-023-282315-
Sheridan NE-Grant NE-Garden NE-
428 PM MDT Sun Jul 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL
515 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 34 miles east of Alliance, moving southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ashby, Watson Lake, Bingham, Finnegan Lake, Dominick Lake, Swede
Lake, Kincaid Lake and Kennedy Lake.
This includes Highway 2 between mile markers 120 and 138.
LAT...LON 4214 10232 4222 10217 4212 10204 4210 10204
4210 10201 4192 10177 4177 10207
TIME...MOT...LOC 2227Z 321DEG 29KT 4212 10221
SnivelyEvent by event
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Boyd
- When
- July 28, 8:10 PM CST
- Where
- Boyd County, 2.14 mi ESE of Butte
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.910, -98.810
A brief tornado touched down in an open field with no reported damage.
Hail, Boyd
- When
- July 28, 8:15 PM CST
- Where
- Boyd County, 3.45 mi N of Spencer
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.920, -98.700
Law enforcement reported quarter size hail.
Thunderstorm Wind, Boyd
- When
- July 28, 8:24 PM CST
- Where
- Boyd County, 3.81 mi WSW of Bristow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.810, -98.650
A mobile traffic stoplight was blown over on the north side of a temporary bridge spanning the Niobrara River at Spencer Dam.
Hail, Boyd
- When
- July 28, 8:30 PM CST
- Where
- Boyd County, 6.57 mi SSW of Bristow
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.750, -98.650
Public reported up to half dollar size hail.
Hail, Holt
- When
- July 28, 9:25 PM CST
- Where
- Holt County, 6.58 mi NE of Chambers
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.260, -98.650
Trained weather spotter reported quarter size hail.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28, 20191 death · 1 event
- Tornadoes in Minnesota, July 28, 2019$2.0 million · EF1 · 5 events
- Damaging Winds and Lightning Strike in New York, July 28, 20191 injured · $101,000 · 50 kt wind · 28 events
- Damaging Winds and Lightning Strike in New York, July 28 to 29, 20191 injured · $10,000 · 50 kt wind · 38 events
- Flash Flood and Damaging Winds in New York, July 28, 2019$31,000 · 59 kt wind · 8 events
- Tornado and Hail in North Dakota, July 28, 2019EF1 · 7 events
- Damaging Winds in Vermont, July 28, 2019$21,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, July 28, 20191.75 in hail · 11 events
- Hail and Damaging Winds in Michigan, July 28, 20191 in hail · 8 events
- Hail and Damaging Winds in Maine, July 28, 20191 in hail · 4 events
- Heavy Rain in Iowa, July 28 to 29, 20193 events
- Hail in South Dakota, July 28, 20191.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841803, 841804, 841805, 841806, 841808.